MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO DIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED

ANGIODYNAMICS BIOFLO DIALYSIS CATHETER; CATHETER, HEMODIALYSIS, IMPLANTED
Catalog Number 10302803
Medical Device Problem Codes Crack (1135); Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A distributor reported an issue with a bioflo chronic dialysis catheter 15.5f 24cm dual valve sheath basic kit.Post procedure, the arterial extension leg was discovered to be leaking at the junction point of the extension tube and the luer.The leak was noted on (b)(6) 2021, after 254 dialysis sessions, and was repaired using loctite glue (cyanoacrylate).During indwell of the device, it was reported the device was cleaned with tauroloc and heparin for the seal, and were allowed to fully dry.It was reported no sharp instruments or scissors were used near the tubing, and when clamped, the full length of tubing was used at a different location each time.The patient did not experience any adverse effects, harm, or require medical intervention as a result of this incident.The device was eventually removed and replaced with a competitor's device.The reported device is not available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was one 15.5f dl 24cm bioflo duramax catheter.As received, the customer returned the section of the catheter from the cuff to the luers.The portion of the catheter below the cuff was not returned.Both luers had needleless connectors attached.In the area where the extension tube meets the arterial side luer, there is adhesive build up.The complaint states that this adhesive was added by the user to repair the initial leak.Tubing dimensions were measured and confirmed to meet specification.There were no manufacturing non-conformances observed during sample review.The customer's complaint description of leak is confirmed due to tubing fracture at luer joint.The likely root cause of the tubing fracture at the junction with the hub luer is damage to tubing during repeated over torquing of the hub-to-extension tubing junction during cleaning/use of the device.This is supported by the fact that the device was in use for more than 17 months before leak in arterial tubing occurred a review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the following is provided as a reference from the dfu provided with this device: warnings: · in the rare event that a hub or connector separates from any component during insertion or use, take all necessary steps and precautions to prevent blood loss or air embolism and remove catheter.· use of excessive pull force on the catheter may cause the suture wing to detach from the bifurcate.· do not use acetone on any part of the catheter tubing.Exposure to this agent may cause catheter damage.· do not use sharp instruments near the extension tubing or catheter lumen.· do not use scissors to remove dressing.· catheter will be damaged if clamps other than what is provided with this kit are used.· clamping of the tubing repeatedly in the same location may weaken tubing.Avoid clamping near the luers and hub of the catheter.· examine catheter lumen and extensions before and after each treatment for damage.· repeated over tightening of bloodlines, syringes, and caps will reduce connector life and could lead to potential connector failure.· if luer lock connectors are cleansed with a cleansing solution, allow the solution to dry fully before applying catheter end caps.Tape end caps between treatments to safeguard them against accidental removal.Note: endexo technology is intended to reduce catheter-related thrombus, and is not intended to treat or eliminate existing thrombus a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).
 
Additional Manufacturer Narrative
The reported device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation, however, pictures were provided showing blood leakage in extension leg tubing next to the luer hub.The customer's reported complaint description was confirmed via pictures provided, however, no sample was returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A potential root cause for this failure is fracture of the extension leg tubing at the hub junction due to over-torquing of the hub-to-extension tubing junction during cleaning/use of the device.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the following is provided as a reference from dfu: warnings in the rare event that a hub or connector separates from any component during insertion or use, take all necessary steps and precautions to prevent blood loss or air embolism and remove catheter.Use of excessive pull force on the catheter may cause the suture wing to detach from the bifurcate.Do not use acetone on any part of the catheter tubing.Exposure to this agent may cause catheter damage.Do not use sharp instruments near the extension tubing or catheter lumen.Do not use scissors to remove dressing.Catheter will be damaged if clamps other than what is provided with this kit are used.Clamping of the tubing repeatedly in the same location may weaken tubing.Avoid clamping near the luers and hub of the catheter.Examine catheter lumen and extensions before and after each treatment for damage.Repeated over tightening of bloodlines, syringes, and caps will reduce connector life and could lead to potential connector failure.If luer lock connectors are cleansed with a cleansing solution, allow the solution to dry fully before applying catheter end caps.Tape end caps between treatments to safeguard them against accidental removal.Note: endexo technology is intended to reduce catheter-related thrombus, and is not intended to treat or eliminate existing thrombus a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO DIALYSIS CATHETER
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key12663822
Report Number1317056-2021-00180
Device Sequence Number17217932
Product Code MSD
UDI-Device IdentifierH965103028031
UDI-PublicH965103028031
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K131260
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue Number10302803
Device Lot Number5433571
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2021
Supplement Date Received by Manufacturer11/08/2021
11/11/2021
12/16/2021
Initial Report FDA Received Date10/20/2021
Supplement Report FDA Received Date11/09/2021
11/18/2021
12/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age43 YR
Patient SexMale